Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

August 6, 2021Lee County, Iowa

NWS Quad Cities, IA issued this special weather statement at Aug 6, 2021, 3:30 AM CDT for Lee County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 3:30 AM CDT (08:30 UTC)
Expired
Aug 6, 2021, 4:00 AM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Hail
0.25 in
Wind
30

County Lee County, IA

The radar

The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WWUS83 KDVN 060830
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
330 AM CDT Fri Aug 6 2021
 
IAZ089-099-ILZ034-MOZ010-060900-
Hancock IL-Des Moines IA-Lee IA-Clark MO-
330 AM CDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northwestern
Hancock, southwestern Des Moines, central Lee and north central Clark
Counties through 400 AM CDT...

At 329 AM CDT, Doppler radar was tracking a strong thunderstorm over
Donnellson, or 10 miles northwest of Nauvoo, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Franklin and New Boston around 335 AM CDT.

Other locations in the path of this storm include West Point,
Montrose, Nauvoo, Fort Madison, Niota and Denmark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4052 9163 4070 9166 4079 9126 4052 9121
TIME...MOT...LOC 0829Z 262DEG 18KT 4063 9155 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

DC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:18 AM CDT, 12 minutes earlier.

Area forecast discussion, Aug 6, 3:18 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
318 AM CDT Fri Aug 6 2021

.SYNOPSIS...
Issued at 318 AM CDT Fri Aug 6 2021

Very isolated showers and thunderstorms were found over southeast
Iowa and far northeast Missouri early this morning. More
widespread thunderstorms were over western Iowa, where there was
dissipating southward moving MCS that developed from severe storms
last evening over far northeast IA and SE SD. A noticeable
outflow boundary was evident on DMX 88d racing southeast toward
southeast IA. Temperatures at 2 am were in the mid to upper 60s
with dewpoints only a few degrees lower in a weak low level
southerly flow south of a stalled surface front reaching from
southern SD through southern MN into western WI. Aloft, a trough
axis reached from MN to eastern OK with several impulses rotating
through this feature. The main areas of thunderstorms were
occurring where these were interacting with deep moisture to the
east and steeper mid level lapse along and west of the MO River
Valley.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 318 AM CDT Fri Aug 6 2021

Potential for showers and thunderstorms is the main challenge in the
somewhat complex convective setup over the area. This morning,
scattered thunderstorms look to be initially confined to areas along
and south of I-80, where a mid level impulse interacts with an area
of moisture transport and a modest low level jet. Some of these
storms may produce small hail, considering the seasonably low
freezing levels. This activity, and activity over central IA, may
spread north and east over the rest of the forecast area by mid
morning, albeit in isolated to scattered coverage as a vort max
over nw IA pushes through the area. Overall, hi-res convective
models have been of little value with trends so far this morning.

By mid to late afternoon, there may be lull in the convection with
partial clearing as the main upper trough passes eastward allowing a
period of of subsidence that may last into the evening. Temperatures
today will be greatly dependent on convective trends and cloud
cover, much like yesterday. Counting on most areas seeing a few
hours of afternoon sun, will have highs from the lower 80s east to
mid and upper 80s west. Overall, convective models have been of
little value with trends so far this morning.

Tonight, a vort max topping the upper level ridge may trigger
another round of thunderstorms, this time more likely along the
stalled boundary to the north and thus have slight to low end chance
pops after midnight for mainly areas north of I-80. Temperatures
look similar to tonight with lows in the mid to upper 60s.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 318 AM CDT Fri Aug 6 2021

Key Messages:

1. Building heat and humidity through next week.

2. Active weather returns to the region with daily chances of
showers and thunderstorms.

In general. the 500 mb flow is west to east through the period and
slow to evolve due to weak winds aloft. The first 500 mb shortwave
will move from northern High Plains on Saturday into the Upper
Mississippi River Valley early next week. Model solutions begin to
diverge further early next week with disagreement on the intensity
of a 500 mb low that moves along the northern tier of the US and.
into the Upper Midwest. The ECWMF is a more compact and progressive
wave than the GFS and Canadian. This results in the Canadian and GFS
digging a deep trough across the Plains while the ECWMF pushes the
jet stream farther north into Canada with a strong ridge centered
over the intermountain west. The ECWMF would result in a drier end
to the long term and potentially warmer while the GFS and Canadian
continue the active pattern.

Currently, there are daily pops through the period but the next 7
days will not be a complete wash out with many dry hours or days in
between. Building heat and humidity will also allow CAPE to build
across the area through next week. 0 to 6 km shear values on
Saturday are in the 20 to 25 knot range during the afternoon and
evening which is why the Storm Prediction Center has the area in a
marginal risk of severe thunderstorms. The primary threats would be
large hail and damaging winds.

Current model forecasts keep the warmest air to the west of the area
with the exception of Sunday into Monday with thermal ridge overhead
ahead of a cold front and moisture spreading into the area. Think
models may be overdoing the dewpoints across the area which has
portions of southeast Iowa with dewpoints in the mid to potentially
upper 70s. This will impact the heat indices across the area but
currently heat indices may exceed 100 degrees early next week. By
the middle of next week, the ECWMF would result in hotter
temperatures continuing across the area as the jet stream is pushed
farther north while the GFS would result in cooler temperatures

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1231 AM CDT Fri Aug 6 2021

A cluster of showers and strong thunderstorms over western Iowa
will likely weaken and pass well west of the terminals early this
morning. Lingering low level moisture may lead to fog with MVFR
visibilities expected at CID and DBQ. An upper level system may
bring a round of showers and isolated thunderstorms from mid
morning into early afternoon Friday. There is low confidence in
this trend and for now, PROB30 groups for showers with MVFR
conditions has been added to the forecasts for all sites.
Otherwise, VFR conditions will prevail throughout.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Cousins
AVIATION...Sheets
Hazardous weather outlook, Aug 5, 10:35 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1035 PM CDT Thu Aug 5 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070345-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1035 PM CDT Thu Aug 5 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Isolated thunderstorms are possible late tonight into early Friday
morning. The main threats from these storms will be cloud to
ground lightning and small hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated thunderstorms are again possible Friday into Friday
night. Slow moving storms may pose a risk for localized flash
flooding.

There are periodic chances for storms Saturday night through early
next week. It is too early to determine the risk for severe
weather.

Heat indices may reach or exceed 100 degrees early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

In the hours before

Special weather statement, Aug 6, 3:30 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
330 AM CDT Fri Aug 6 2021

IAZ089-099-ILZ034-MOZ010-060900-
Hancock IL-Des Moines IA-Lee IA-Clark MO-
330 AM CDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of northwestern
Hancock, southwestern Des Moines, central Lee and north central Clark
Counties through 400 AM CDT...

At 329 AM CDT, Doppler radar was tracking a strong thunderstorm over
Donnellson, or 10 miles northwest of Nauvoo, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Franklin and New Boston around 335 AM CDT.

Other locations in the path of this storm include West Point,
Montrose, Nauvoo, Fort Madison, Niota and Denmark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4052 9163 4070 9166 4079 9126 4052 9121
TIME...MOT...LOC 0829Z 262DEG 18KT 4063 9155

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:34 AM CDTSpecial Weather StatementDVNDes Moines26 min
Aug 6, 4:26 AM CDTSpecial Weather StatementDVNScotland34 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.